Health and wellbeing blogs

Common reactions and allergies to medication

One of the most common questions you are asked when you come to hospital is whether you have any allergies or adverse reactions to medication. Pharmacist Nikki Tadros explains why this is such an important question and what to do if you have a known allergy.

“Do you have any allergies to medications or have you had any adverse reactions to medications?”

This is the question most often asked of you when you see a doctor for the first time, or go to a hospital.

If you answer yes, the doctor or a pharmacist from the hospital, will talk to you to assess whether the reaction is a ‘true’ allergy or a known side effect.

St John of God Health Care medication advice

Common reactions to medications

Adverse reactions to medications vary from life-threatening allergies to minor common side effects that a person can tolerate and then continue to take the medicine.

For example:

  • life-threatening allergy or anaphylaxis with penicillin – this is a severe allergic reaction and your doctor will use an alternative antibiotic which is not related to penicillin
  • rash with penicillin – this is a type of allergic reaction, and your doctor will use an alternative antibiotic, which may or may not be related to penicillin
  • vomiting with morphine – this is a common side effect and your doctor may prescribe a different, but related, pain-killer with an additional medicine to stop nausea and vomiting to ensure you are pain free and not suffering from unwanted side effects.
  • nausea with some antibiotics – this is a common side effect and will often go away with continued use of the medicine. If nausea continues to be a problem, your doctor may prescribe an alternative medicine.

If you have had an adverse reaction to a medicine, it is important to discuss the reaction with your doctor and pharmacist.

In some circumstances, if the reaction is severe, such as facial swelling, swelling of the tongue and/or throat, shortness of breath or difficulty breathing, you must seek emergency medical attention as soon as possible.

When can a pharmacist help?

If your reaction is not severe, a pharmacist can advise whether the reaction is a known side effect or an allergic response.

The pharmacist can then advise if an appointment with the prescriber is necessary or if you should stop the medication.

Preparing for a hospital admission 

If you are going to hospital for a day procedure or longer stay, bring a list of medicines you are using, and a list of the medicines you have had a reaction to and what the reaction was.

Speak with your pharmacist if you have any questions about adverse reactions to medicines.

Nikki Tadros Pharmacist

About the Author

Nikki Trados is a pharmacist and Director of Pharmacy at Epic Pharmacy at St John of God Murdoch Hospital.